Alert archive / Delaware / Special Weather Statements in 2022

Special Weather Statement, NWS Philadelphia/Mount Holly

August 27, 2022Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 27, 2022, 2:15 PM EDT for Sussex County, Delaware. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 2:15 PM EDT (18:15 UTC)
Expired
Aug 27, 2022, 2:45 PM EDT
In force
30 min
Issued by
NWS Philadelphia/Mount Holly
Hail
0.25 in
Wind
40

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 34 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS81 KPHI 271815
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
215 PM EDT Sat Aug 27 2022
 
DEZ003-271845-
Inland Sussex DE-
215 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of south central Sussex
County through 245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millsboro, or 10 miles southeast of Georgetown. This storm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Millsboro, Dagsboro, Gumboro and Frankford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 7548 3863 7526 3851 7518 3845 7538
      3846 7540
TIME...MOT...LOC 1814Z 056DEG 4KT 3855 7531 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 27, 1:11 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 27, 1:11 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
111 PM EDT Sat Aug 27 2022

.SYNOPSIS...
A cold front will slowly move through the region this morning,
stall, and dissipate on Sunday. A few scattered showers and
thunderstorms are possible through the weekend. Another cold
front brings shower and thunderstorm chances on Tuesday and
Wednesday before conditions turn drier and cooler for the latter
half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
The leading edge of a drier airmass was about from KWWD to KGED
to the central Chesapeake Bay. Aloft, a broad trough is over
the region, with an embedded vort max over the Virginia/West
Virginia border and another over Lake Huron. Both of these
features will head towards our region this afternoon.

With the front remaining nearly stationary this afternoon, we
should see a warm and relatively humid afternoon over far
southern New Jersey and southern Delaware, while the far north
will experience a notably cooler and less humid afternoon. With
the front in the vicinity and sea breezes likely to develop this
afternoon, combined with the two vort maxes approaching,
convection is likely to fire again, though this time, it will
likely be focused on areas from I-195 southward and east of
I-95, i.e. southern NJ and the Delmarva. Shear is minimal but
the multiple boundaries could result in training or backbuilding
storms, so while our severe risk is lower than yesterday, the
flood risk could be a little higher.

For tonight, convection associated with the front and vort maxes
aloft should diminish in the evening as heating wanes. However, a
backdoor front will then approach from the northeast with a
reinforcing shot of cooler air, possibly accompanied by low clouds
and drizzle or a few showers. In any case, overall, another tranquil
night is expected.

A weak cold front will remain across the region on Sunday before
washing out late in the morning. A very humid easterly flow
will then become established across the region during the
afternoon with a chance of showers and thunderstorms over the
coastal plain of NJ and eastern PA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Sunday night through Monday night surface high pressure will
become established just east of MA, with a a slight chance of
showers and thunderstorms Monday afternoon. Temperatures Monday
and Tuesday morning will be in the upper 60s with highs on
Monday being near or just short of 90 degrees. Winds will be out
of the southeast around 10 MPH.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The main story in the long term will be a cold front which
crosses the region Tuesday night into Wednesday ushering in a
period of slightly below normal temperatures through Friday.
Global deterministic and ensemble guidance is in fairly good
agreement with the overall synoptic pattern here, but details on
the speed and/ or progression of the mid-level wave remains to
be seen. Taking a look at the latest EOF guidance would indicate
that most of the disagreement between ensemble members is with the
speed of the mid-level wave. Either way, Thursday through
Sunday of next week looks to be dominated by Canadian High
Pressure and dry conditions.

On Tuesday, a potent mid-level wave will be approaching the
Hudson Bay with several pockets of PV crossing the base of the
long wave trough axis. Showers and thunderstorms will then
spread east across the region Tuesday night/ Wednesday morning
along and ahead of an approaching cold front. Upper level
support is fairly impressive with this system. Both the ECWMF
and GFS are showing around 100 m height falls across New England
with a 100 kt jet streak at 250 MB. Given the above, have kept
likely PoPs in the forecast for northern NJ and eastern PA. The
Tuesday night into Wednesday period will feature the highest
chance of precip for most of the area through the entire near,
short, and long term.

On Wednesday, the cold front will stall at the NJ and DE
coastline allowing for a continued chance of showers along and
just behind the cold front (e.g., across the coastal plain of
NJ). Temperatures Wednesday will still likely be rather warm
for this time of year (upper 80s), as the core of the cooler air
remains just west of the region.

Precipitation will then come to an end Thursday, with dry
conditions forecast through the weekend as Canadian High
Pressure builds overhead. Expect high temperatures mostly in the
mid 80s with lows in the lower 60s. No precipitation is
expected.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR with northerly winds 5- 10 kts across
northern areas becoming easterly or variable further south
closer to the stalling cold front. Those areas face potential
for more scattered thunderstorms this afternoon.

Tonight...Mostly VFR after evening storms dissipate early. However,
reinforcing shot of cooler maritime air behind a weak backdoor front
could try to introduce some mist, drizzle/showers or low cigs later
at night. Winds becoming easterly 5-10 kts. Low-moderate confidence.

Sunday... Mainly VFR. A chance of a shower or thunderstorm that
could temporarily drop cigs to MVFR. Easterly winds at 5-10
knots. Moderate confidence.

Outlook...

Monday... Mainly VFR with some patchy fog possible in the
morning. Southerly winds 5-10 knots. Another round of fog
possible Monday night/ Tuesday morning. Moderate confidence.

Tuesday... Mostly VFR with some patchy fog possible in the
morning. By the afternoon, a chance of showers and
thunderstorms with restrictions in cigs and vsby likely in any
of the showers and thunderstorms. Winds veering around from the
west as a cold front crosses the terminals. Moderate
confidence.

Wednesday...Improving cigs and vsbys with a surface cold front
stalled along the NJ/ DE coast. Showers possible Wednesday
afternoon, but mostly VFR. Moderate confidence.

&&

.MARINE...
Sub-SCA conditions expected all waters through tonight as a
weakening front stalls in the area. Winds will be northerly
shifting easterly this afternoon at 10-15 kts, with seas
lowering from 3-4 ft to 2-3 ft. A chance of a thunderstorm
exists this afternoon, particularly along the southern NJ/DE
Bay/DE shorelines. Patchy fog or drizzle/showers possible late
tonight as a backdoor front moves in, mainly across the central
NJ shoreline.

Sunday... East to southeast winds around 10 kts with seas 2 to
3 feet. No marine headlines expected. A chance of a shower or
thunderstorm.

Outlook...

Monday... Sub SCA conditions forecast. Surface high pressure
will nudge east allowing winds to veer around from the southeast
5 to 10 kts. Seas 2 to 3 feet. No precipitation expected.

Tuesday... Winds increasing in speed from the south 10 to 15
kts. Gusts up to 20 kts likely. Showers and thunderstorms
expected over the waters Tuesday night. Seas around 2 feet
building 3 to 4 feet Tuesday evening.

Wednesday... A surface cold front will temporarily stall near
the NJ/ DE coast Wednesday morning. A chance of showers and
thunderstorms will persist over the waters through the day
Wednesday. Seas 3 to 4 feet.

Rip Currents...

For today, the wind is forecast to become more from the east to
southeast but a little lighter with speeds around 10-15 mph.
This could be enhanced some by the development of an afternoon
sea breeze. A southeasterly swell of around 2-3 feet with a
period of around 7 seconds should persist. Given the more
onshore wind component, despite lower speeds, there should still
be a decent swell contribution. As a result, opted to go with a
MODERATE risk for the development of dangerous rip currents at
most of the New Jersey Shore beaches (save for Monmouth) with a
LOW risk elsewhere, including the Delaware Beaches.

For Sunday, the southeasterly swell and seas will be diminishing
further and breaking waves will also be lower. There will be an
onshore (east to southeast) wind around 10-15 mph again, but the
lesser seas and swells in addition to a shortening wave period
should result in a LOW risk of rip currents for all beaches for
Sunday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Haines
NEAR TERM...Franklin/RCM
SHORT TERM...Haines
LONG TERM...Haines
AVIATION...Franklin/Haines/RCM
MARINE...Brudy/Haines/OHara/RCM
Hazardous weather outlook, Aug 27, 3:14 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
314 AM EDT Sat Aug 27 2022

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-280715-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
314 AM EDT Sat Aug 27 2022

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-280715-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
314 AM EDT Sat Aug 27 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 27, 1:20 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     MARINE TSTM WIND 1 S POINT PLEASANT      40.06N 74.07W
08/26/2022  0 MPH            OCEAN              NJ   MESONET

            AFTER A FURTHER REVIEW OF THIS DATA, IT
            APPEARS THAT THE DATA FROM THIS SITE WAS
            ERRONEOUS. CORRECTS PREVIOUS MARINE TSTM
            WIND REPORT FROM 1 S POINT PLEASANT.
            WARDELLS NECK.

&&

MPS
Special weather statement, Aug 27, 2:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
215 PM EDT Sat Aug 27 2022

DEZ003-271845-
Inland Sussex DE-
215 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of south central Sussex
County through 245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millsboro, or 10 miles southeast of Georgetown. This storm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millsboro, Dagsboro, Gumboro and Frankford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 7548 3863 7526 3851 7518 3845 7538
      3846 7540
TIME...MOT...LOC 1814Z 056DEG 4KT 3855 7531

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:52 PM EDTAreal Flood AdvisoryPHISussex3 hr
Aug 27, 3:11 PM EDTSpecial Weather StatementPHISussex34 min
Aug 27, 3:29 PM EDTSevere Thunderstorm WarningPHISussex32 min

Nearby

Special Weather Statements in Delaware, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.